Fen-Phen linked to deadly primary pulmonary hypertension (PPH)

Fen-Phen was an anti-obesity medication that became very popular in the 1990`s. In fact, in 1996 and 1997, over 6 million people were on this drug which was a cocktail of two drugs fenfluramine and phentermine. It claimed to be a wonder drug that curbed appetite by significantly altering the glucose (sugar) consumption by body tissues.

Side Effects of Fen-Phen

The usage of Fen-Phen can lead to a serious and potential life threatening cardiovascular disorder called primary pulmonary hypertension (PPH). In PPH the blood pressure in the pulmonary artery rises enough to put strain on the heart. The heart has to work much harder, and the result can be symptoms like dizziness, breathlessness, fainting, fatigue, chest pain, and even heart failure.

A study published in the New England Journal of Medicine in August 1996 revealed that the use of Fen-Phen® for a period of three months or longer can result in a twenty-three fold increase in the risk of developing primary pulmonary hypertension (PPH).

Fen-Phen & FDA

In July 1997, 24 cases of rare valvular disease were identified in women who took Fen-Phen by researchers at the Mayo Clinic and Mayo Foundation. The FDA immediately alerted medical doctors since it had received nine more reports to the same effect.

Following this, the, FDA received 66 additional reports of heart valve disease linked mainly to Fen-Phen usage. The reports flowed in continuously and in September 1997, this drug was recalled by the FDA.

Fen-Phen & the Law

If you or your loved ones have used Fen-Phen and faced PPH problems, you could be potentially entitled to receive compensation. Contact Eric W. Gruenwald, Attorney / Lawyer for more information at 866-529-0001 Extension 245.

Leave a Reply